Loperamide-Induced Torsades de Pointes: A Case Series
Background: Loperamide (Imodium™) is an antidiarrheal opioid acting at the μ receptor agonist in high concentrations. Due to the US opioid epidemic, loperamide abuse and ensuing life-threatening toxicity have surfaced.
Hypothesis: The timing and duration of Torsades de Pointes (TdP) from loperamide toxicity is unpredictable and should be heeded with caution, even in asymptomatic patients and drug discontinuance.
Methods: Two patients presenting with life-threatening TdP requiring lengthy hospital admissions for confirmed loperamide toxicity are discussed. Patient data were retrieved from the hospital’s EMR system.
Published In/Presented At
Katz, K. D., Cannon, R. D., Cook, M. D., Amaducci , A. Day, R. Enyart, J. Burket, G. Janssen, J. Williams, K. Loperamide-Induced Torsades de Pointes: A Case Series. Presented at: American College of Medical Toxicology (ACMT) J. Med. Toxicol, Phoenix, AZ. (2017) 13: 3. doi:10.1007/s13181-017-0599-3
Department of Emergency Medicine, Department of Emergency Medicine Faculty, Department of Emergency Medicine Residents, Department of Pediatrics